Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Orthopedics
Volume 2018, Article ID 1439073, 5 pages
https://doi.org/10.1155/2018/1439073
Case Report

Vancomycin-Induced DRESS Syndrome: An Important Concern in Orthopedic Surgery

1Department of Orthopedic and Spinal Surgery, Leeds General Infirmary, Leeds, UK
2Department of Orthopedic and Spinal Surgery, Queen Elizabeth University Hospital, Glasgow, UK

Correspondence should be addressed to Emma Littlehales; ku.gro.srotcod@selahelttile

Received 2 April 2018; Accepted 28 May 2018; Published 24 June 2018

Academic Editor: Akio Sakamoto

Copyright © 2018 Emma Littlehales et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

DRESS (drug reaction with eosinophilia and systemic symptoms) is a potentially serious complication when prolonged courses of antibiotics are given to patients, with an average onset of 2–6 weeks after commencement. There is a high mortality rate (1–10%). We report the case of a 62-year-old male who developed DRESS after seven weeks of antibiotic treatment with vancomycin for a deep spinal metalwork infection. We describe the typical rash and biochemical results, including eosinophilia, as well as the systemic signs seen in this case. The criteria for diagnosis of DRESS, including the RegiSCAR scoring system and commonly affected systems (renal, cardiac, and hepatic), are detailed, and we also discuss evidence for steroid treatment and considerations important in the use of this.